Texas, 2011

Wildfire in Texas, June 23 to 25, 2011

June 23 to 25, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Miles Wildfire began in Wheeler County about four miles south of Wheeler Texas around 1557 CST. The wildfire threatened three homes and those three homes were evacuated and saved.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Miles Wildfire began in Wheeler County about four miles south of Wheeler Texas around 1557 CST. The wildfire threatened three homes and those three homes were evacuated and saved. There were no reports of damages or injuries. The wildfire consumed an estimated five hundred acres and was contained around 1900 CST on June 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 3:45 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 23, 3:45 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT THU JUN 23 2011

.DISCUSSION...
FORECAST CONCERNS INCLUDE THUNDERSTORM CHANCES THROUGH THIS
EVENING...THEN HOT TEMPERATURES THROUGH AT LEAST MID NEXT WEEK AND
ATTENDANT FIRE WEATHER CONCERNS.

MIDLEVEL SHORTWAVE WAS DROPPING SOUTHEAST OUT OF CO LATE THIS
AFTERNOON AND WILL SLIDE ACROSS THE PANHANDLES THROUGH THIS EVENING.
SURFACE LOW PRESSURE HAS BEEN DEEPENING THROUGH THE DAY OVER EASTERN
NM INTO THE CENTRAL PANHANDLES...WITH SURFACE LOW OVER THE NORTH
CENTRAL TX/CENTRAL OK PANHANDLE AND TROUGH AXIS EXTENDING SOUTHWEST
INTO EASTERN NM LATE THIS AFTERNOON...AND WARM FRONT DRAPED ACROSS
NORTHEAST BEAVER COUNTY EAST/SOUTHEAST ACROSS OK. MOISTURE HAS BEEN
MIXING OUT FROM WEST TO EAST...WITH DEWPOINTS RANGING FROM THE UPPER
20S AND 30S OVER THE WESTERN TX PANHANDLE TO THE LOWER 50S IN THE
EASTERN OK PANHANDLE. LAPS/RUC ANALYSIS SHOWED MLCAPES IN THE
500-1500 J/KG RANGE...WITH THE HIGHEST INSTABILITY ACROSS THE
NORTHEAST CWA WHERE DEEPER LOW-LEVEL MOISTURE EXISTS. THUNDERSTORMS
STILL POSSIBLE ACROSS THE CENTRAL AND EASTERN PANHANDLES THROUGH THIS
EVENING AS SHORTWAVE DROPS SOUTHEAST ACROSS THE AREA...INTERACTING
WITH BETTER MOISTURE AND INSTABILITY. STRONG DOWNBURST WINDS WILL BE
THE MAIN THREATS WITH ANY STORMS DUE TO THEIR HIGH-BASED NATURE AND
VERY DRY SUB-CLOUD LAYER WITH INVERTED-V SOUNDINGS FROM AROUND
550-600 MB. COULD ALSO SEE SOME SMALL HAIL GIVEN 35-45 KTS OF DEEP LAYER
SHEAR AVAILABLE AND MLCAPES UP TO 1500 J/KG...ALTHOUGH HIGH FREEZING
LEVELS AROUND 13-14 KFT AGL AND WEAK TO MODERATE INSTABILITY SHOULD
PREVENT HAIL FROM GETTING TOO BIG. CONVECTION WILL SHIFT EAST/NORTHEAST
OF THE CWA AFTER MIDNIGHT AS THE LLJ PENETRATES WELL TO OUR
NORTHEAST. WILL BE ANOTHER MILD NIGHT ACROSS THE AREA THANKS IN PART
TO SOUTHWESTERLY LLJ OVERHEAD...AND HAVE KEPT LOWS ABOVE GUIDANCE
VALUES.

THE UPPER RIDGE BUILDS EASTWARD OVER THE REGION ON FRIDAY. NAM
CONTINUES TO TRY TO GENERATE SOME CONVECTION OVER NORTHERN AREAS AS
MIDLEVEL SHORTWAVE ENERGY SKIRTS THE AREA. HOWEVER WITH THE RIDGE
BUILDING IN AND VERY DRY LOW TO MIDLEVELS...BELIEVE IT WILL BE
DIFFICULT TO GET ANY SHOWERS OR STORMS TO DEVELOP...AND SOME HIGH-
BASED CU ARE THE MOST LIKELY SCENARIO. THUS HAVE KEPT THE FORECAST
DRY. SURFACE LOW WILL REMAIN IN PLACE OVER NORTHWEST PANHANDLES INTO
SOUTHEAST CO/SOUTHWEST KS...KEEPING STRONGEST GRADIENT AND STRONGEST
WINDS OVER THE SOUTHEAST TX PANHANDLE. A 25-30 KT LLJ LINGERS OVER
THIS AREA THROUGH THE DAY...WHICH WILL ALSO KEEP WINDS IN THE 20-30
MPH RANGE. H85 TEMPS WARM 3-4C FRIDAY FROM TODAY...BUMPING UP HIGHS
SEVERAL MORE DEGREES FROM TODAY. WILL FLIRT WITH RECORDS OF 107F AT
KDHT AND KBGD...AND EVEN THE ALL-TIME RECORD HIGH OF 108F AT KAMA.

FOR THE WEEKEND THROUGH MID TO LATE NEXT WEEK...THINGS CHANGE VERY
LITTLE BIG PICTURE WISE. HOT...DRY...AND BREEZY CONDITIONS WILL BE
THE RULE AS MID/UPPER LEVEL RIDGE DOMINATES THE REGION. EXPECT HIGHS
TO REMAIN IN THE TRIPLE DIGITS FOR MOST LOCATIONS THROUGH THIS TIME.
IN ADDITION...OVERNIGHT LOWS WILL REMAIN VERY MILD FOLLOWING THE WARM
DAYS...AIDED BY A SOUTHWESTERLY LLJ DRAPED OVER THE SOUTHEAST HALF OF
THE CWA MOST NIGHTS. LOWS TO REMAIN IN THE LOWER 70S OVER
CENTRAL/EASTERN PORTIONS OF THE AREA...AND MAY HOVER NEAR 75F ACROSS
THE SOUTHEAST TX PANHANDLE. AN UPPER TROUGH WILL SLIDE EAST ACROSS
THE NORTHERN PLAINS SUNDAY NIGHT/MONDAY...PUSHING A COLD FRONT SOUTH.
THIS FRONT MAY SNEAK INTO NORTHERN PORTIONS OF THE CWA MONDAY...BUT
WILL LIKELY HAVE LITTLE NOTICEABLE EFFECT ON TEMPS. MODELS ARE
GENERATING SOME PRECIPITATION ALONG THE FRONT...BUT HAVE KEPT THE
FORECAST DRY FOR NOW THINKING THE FRONT MAY HAVE A TOUGH TIME
PENETRATING THIS FAR SOUTH GIVEN THE STOUT UPPER RIDGE...BUT WILL
NEED TO CONTINUE TO MONITOR THIS POSSIBILITY.

KB

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS SOUTHERN AND
EASTERN PORTIONS OF THE TEXAS PANHANDLE THROUGH SUNSET...AS SOUTH TO
SOUTHWEST WINDS REMAIN IN THE 20 TO 25 MPH RANGE WITH GUSTS TO AROUND
35 MPH WHILE RELATIVE HUMIDITIES HOVER AROUND 10 PERCENT. A FEW HIGH
BASED THUNDERSTORMS ARE POSSIBLE OVER THE CENTRAL AND EASTERN
PANHANDLES THROUGH THIS EVENING...WHICH MAY PRODUCE STRONG GUSTY
WINDS AND SOME CLOUD TO GROUND LIGHTNING. CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ONCE AGAIN FRIDAY ACROSS THE EAST CENTRAL
AND SOUTHEAST TEXAS PANHANDLES AS SOUTH TO SOUTHWEST WINDS INCREASE
TO 20 TO 30 MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES FALL TO
AROUND 10 PERCENT. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE REMAINDER OF THE TEXAS PANHANDLE ON FRIDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS MOST OF THE
AREA THIS WEEKEND THROUGH MID TO LATE NEXT WEEK AS HOT...DRY...AND
BREEZY CONDITIONS PERSIST. COULD SEE SOME CRITICAL AREAS AT
TIMES...BUT HARD TO PINPOINT WHERE CRITICAL WINDS MAY SET UP ATTM.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX               103  70 105  70 105 /  10  10   0   5   0
BEAVER OK                 102  70 104  69 102 /  20  20   5  10   5
BOISE CITY OK              99  66 103  67 102 /  10  10  10  10   5
BORGER TX                 105  74 108  73 107 /  10  20   0   5   0
BOYS RANCH TX             106  71 107  68 107 /   5   5   0   5   0
CANYON TX                 102  69 106  70 105 /   5  10   0   5   0
CLARENDON TX              103  72 105  74 106 /  20  20   0   5   0
DALHART TX                103  64 108  62 107 /  10   5   5   5   0
GUYMON OK                 103  69 105  68 102 /  20  10  10  10   5
HEREFORD TX               102  69 107  69 106 /   5   5   0   5   0
LIPSCOMB TX               103  72 105  71 104 /  20  20   5  10   5
PAMPA TX                  103  70 105  71 105 /  20  20   0   5   0
SHAMROCK TX               105  72 105  72 105 /  20  20   0   5   5
WELLINGTON TX             107  73 107  75 108 /  20  20   0   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...HEMPHILL...POTTER...RANDALL...ROBERTS...
     WHEELER.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...COLLINGSWORTH...
     DONLEY...GRAY...HEMPHILL...ROBERTS...WHEELER.

OK...NONE.

&&

10/08
Hazardous weather outlook, Jun 23, 2:47 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT THU JUN 23 2011

OKZ001>003-TXZ001>020-241100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
347 PM CDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING
ACROSS THE CENTRAL AND EASTERN PANHANDLES. IF STORMS DEVELOP...THEY
MAY BECOME MARGINALLY SEVERE WITH STRONG WINDS TO AROUND 60 MPH AND
HAIL UP TO THE SIZE OF PENNIES POSSIBLE.

THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH
HIGHER GUSTS...DRY GRASSES...AND MINIMUM RELATIVE HUMIDITY VALUES IN
THE 10 TO 15 PERCENT RANGE WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS
THROUGH THE EARLY EVENING ACROSS PARTS OF THE SOUTHERN AND EASTERN
TEXAS PANHANDLE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS
EVENING FOR THESE AREAS. FOR THE REMAINDER OF THE TEXAS PANHANDLE...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED AS WINDS SPEEDS WILL
REMAIN BETWEEN 15 AND 20 MPH.

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO THE BREEZY
SOUTH TO SOUTHWESTERLY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHEASTERN
TEXAS PANHANDLE ON FRIDAY AS SOUTH TO SOUTHWEST WINDS INCREASE
BETWEEN 20 AND 30 MPH AND MINIMUM RELATIVE HUMIDITY VALUES FALL
BETWEEN 10 AND 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT ON
FRIDAY FOR THESE AREAS. ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE FOR THE REMAINDER OF THE TEXAS PANHANDLE.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS MUCH OF THE
OKLAHOMA AND TEXAS PANHANDLES SATURDAY THROUGH WEDNESDAY DUE TO
STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED
ACTIVATION LATER THIS AFTERNOON OR EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TODAY THROUGH WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
June 23, 3:57 PM CST to June 25, 7:00 PM CST
Where
Wheeler forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325870.